Texas, 2011

Drought in Texas, January 1 to 25, 2011

January 1 to 25, 2011 · NWS CRP · 7 events in 7 counties and zones

Drought conditions across portions of the Brush Country and Rio Grande Plains of South Texas continued into early January. Moderate to severe drought conditions observed over Kleberg, Jim Wells, Live Oak, McMullen and eastern Duval counties in December 2010 continued into early January 2011.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Drought conditions across portions of the Brush Country and Rio Grande Plains of South Texas continued into early January. Moderate to severe drought conditions observed over Kleberg, Jim Wells, Live Oak, McMullen and eastern Duval counties in December 2010 continued into early January 2011. Severe to extreme drought conditions were observed across La Salle County and portions of Webb County for the first half of January.

But widespread rain occurred during the early morning hours of January 9th, 2011 as a squall line of thunderstorms moved across South Texas. Well above normal rainfall occurred over the Coastal Bend with rain amounts of 3 to 5 inches for the month. Near to slightly above normal rainfall occurred over the Brush Country with rain amounts between 1 and 2 inches for the month. By the end of January after a period of below normal temperatures, only moderate drought conditions (D1) existed over La Salle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 31, 5:53 PM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Dec 31, 5:53 PM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
553 PM CST FRI DEC 31 2010

.DISCUSSION...SEE UPDATED AVIATION DISCUSSION.

&&

.AVIATION...COLD FRONT IS ARRIVING IN PIECE MAIL WITH AN INITIAL
PREFRONTAL TROUGH EARLIER TODAY SHIFTING THE WINDS...AN INITIAL
DRY/COOL FRONT MVG OFFSHORE CURRENTLY AND THE MORE SIGNIFICANT
BOUNDARY WITH SLIGHTLY STRONGER WINDS AND COLDER AIRMASS ARRIVING
AROUND SUNRISE ON SAT. THIS FRONT IS MOISTURE STARVED AND NO PRECIP
IS EXPECTED. THERE IS JUST ENOUGH MOISTURE THAT A BRIEF PERIOD OF
MVFR CIGS IS EXPECTED ACROSS THE COASTAL PLAINS SITES AS THE MOST
SIGNIFICANT COOLER AIRMASS ARRIVES AND PROVIDES SOME MINIMAL
CONVERGENCE/LIFT LATE TONIGHT AND EARLY SAT. 3-4 HOUR TEMPOS SEEM
SUFFICIENT TO HANDLE THIS...THEN SKIES WILL CLR THROUGH THE MORNING
LEAVING IFR CONDITIONS FOR THE REMAINDER OF THE DAY. WINDS WILL
FRESHEN FROM THE NORTH AROUND OR JUST AFTER SUNRISE...BUT WILL BE
BELOW AVERAGE BY S TX STANDARDS FOR WINTER FROPAS.

&&

.PREV DISCUSSION... /ISSUED 543 PM CST FRI DEC 31 2010/

DISCUSSION...SEE MARINE SECTION BELOW.

MARINE...SEAS HAVE LOWERED TO AROUND 6FT AND GIVEN THE WEAK TO
MOD OFFSHORE FLOW...AM EXPECTING CONDITIONS TO REMAIN BELOW SCA
LEVELS THROUGH THE EVENING. HOWEVER...AM EXPECTING THE GRADIENT TO
TIGHTEN AS HIGH PRESSURE BUILDS ACROSS THE WATERS LATE
TONIGHT/EARLY SATURDAY...WITH ANOTHER SCA LIKELY BEING ISSUED
LATER TONIGHT. UPDATES WILL BE OUT SHORTLY.

PREV DISCUSSION... /ISSUED 310 PM CST FRI DEC 31 2010/

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...WINDS HAVE SHIFTED
OUT OF THE NORTH ACROSS THE ENTIRE CWA WITH THE HELP OF A POST
FRONT TROUGH THAT MOVED THROUGH EARLIER. THE COLD FRONT CONTINUES
TO MOVE SOUTHWARD THROUGH THE CWA AS SURFACE OBS SHOW WINDS HAVE
INCREASED AS WELL AS DEWPOINTS DROPPING ALONG A LINE FROM REALITOS
TO SOUTH OF VICTORIA. WILL EXPECT THE WINDS TO BACK DECREASE
OVERNIGHT AS THE PRESSURE GRADIENT WEAKENS...HOWEVER WILL THEN
ONCE AGAIN SEE WINDS INCREASE AS HIGHER PRESSURE SURGES SOUTHWARD
SATURDAY MORNING AS LOWER PRESSURE REMAINS OUT OVER THE GULF.
OVERNIGHT LOWS WILL BE COOLER AS DRIER AND COOLER AIR BEGINS TO
FILTER IN ACROSS THE CWA. WILL CONTINUE TO SEE CLOUDY SKIES TOMORROW
AS LOW LEVEL MOISTURE OVERRIDES THE SURFACE HIGH. FOR THE DAYTIME
HIGHS TOMORROW...KEPT BELOW GUIDANCE AS COOLER AND DRIER AIR AS
WELL AS ABUNDANT CLOUD COVER WILL HINDER TEMPERATURES REACHING
ABOVE 70 DEGREES. NORTHERLY WINDS SATURDAY AFTERNOON WILL BE WEAK
TO MODERATE. SATURDAY NIGHT IS EXPECTED TO BE COLDER...WITH
OVERNIGHT LOWS DIPPING INTO THE MID 30S ACROSS THE NORTHERN CWA TO
THE MID 40S ALONG THE COASTAL AREAS TO THE LOWER 40S ACROSS THE
RIO GRANDE PLAINS...AS COLDER AND DRIER AIR CONTINUES TO MOVE
SOUTH.

MARINE...SMALL CRAFT ADVISORY CONTINUES THROUGH THE EVENING FOR THE
OFFSHORE WATERS AS SEAS SLOWLY SUBSIDE. ANOTHER SCA IS LIKELY FOR
ALL OF THE WATERS FOR SATURDAY AS HIGH PRESSURE MOVES FURTHER
SOUTH...TIGHTENING THE SURFACE PRESSURE GRADIENT RESULTING IN
STRONG OFFSHORE WIND DEVELOPMENT.

FIRE WEATHER...ELEVATED FIRE DANGER CONDITIONS ARE EXPECTED TO
DEVELOP TOMORROW AND PERSIST THROUGH THE FIRST FEW DAYS OF THE NEW
YEAR. THIS IS IN PART TO DRIER AIR FILTERING IN ACROSS THE REGION.
NORTHERLY WINDS WILL GENERALLY BE WEAK WITH MODERATE WINDS ALONG
THE COASTAL AREAS. THEREFORE...RED FLAG WARNINGS ARE NOT EXPECTED
AT THIS TIME. HOWEVER...RESIDENTS ARE URGED TO USE EXTREME CAUTION
WHEN USING AERIAL FIREWORKS THIS HOLIDAY WEEKEND. IN ADDITION...BE
AWARE OF ALL CITY/COUNTY LAWS PERTAINING TO THE USE OF FIREWORKS
AS MANY COUNTIES ARE UNDER BURN BANS AND MOST URBAN COMMUNITIES
HAVE BANNED THE USE OF FIREWORKS WITHIN CITY LIMITS.

LONG TERM (SUNDAY THROUGH FRIDAY)...THE OVERALL TREND IS TO KEEP
THE EXTENDED FCST DRIER THAN PREVIOUSLY THOUGHT. THE 12Z ECMWF SOLN
IS NOW MORE IN LINE WITH THIS THINKING JUST LIKE THE CURRENT AND
PREVIOUS GFS/CANADIAN SOLNS. A SPLIT FLOW PATTERN WL PERSIST ACROSS
THE UNITED STATES WITH A WK RDG ALOFT PREVAILING THROUGH MUCH OF THE
PD ACROSS OUR CWA. A CUTOFF LOW IS EXPECTED TO DEVELOP TO THE WEST
OF SRN CALIFORNIA BY TUE/WED TIMEFRAME AND REMAIN WEST OF THE DESERT
SOUTHWEST EVEN BY FRIDAY.  THE ONLY OUTLIER SOLN WHICH PROGS THIS
SYSTEM THROUGH OUR CWA IS THE NOGAPS SOLN. THIS WL BE DISCOUNTED
SINCE THE GUIDANCE HAS BEEN TRENDING TWDS KEEPING THIS SYSTEM WELL
TO THE WEST OF OUR CWA THROUGH NEXT WEEK. AS A RESULT...PCPN CHCS
APPEAR TO BE SLIM AT BEST THROUGH THURSDAY PRIMARILY BASED ON WK
ISENTROPIC LIFT. A BETTER CHANCE WL LKLY COME BY FRI AS A COLD FRONT
MOVES THROUGH THE CWA. THE FIRST HALF OF THE FCST WL BE COOLER THAN
NORMAL AS A WK SFC RDG AXIS MAINTAINS A COOL DRY NORTH/NORTHEAST
FLOW. MODERATING TEMPS ARE EXPECTED BY MIDWEEK AS CAA ENDS AND EVEN
SOME WK WAA BEGINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    51  66  42  63  46  /  10  10  10   0   0
VICTORIA          43  64  34  62  36  /  10  10   0   0   0
LAREDO            47  69  42  69  47  /   0   0   0   0   0
ALICE             48  67  39  64  42  /  10   0   0   0   0
ROCKPORT          49  64  42  62  45  /  10  10  10   0   0
COTULLA           40  66  34  66  34  /   0   0   0   0   0
KINGSVILLE        51  67  39  64  43  /  10  10   0   0   0
NAVY CORPUS       53  64  48  62  51  /  10  10  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MJG/88...SHORT TERM
MJG/88...AVIATION
Hazardous weather outlook, Dec 31, 5:56 AM CST, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
556 AM CST FRI DEC 31 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
556 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS CONTINUE THIS MORNING OVER THE
COASTAL WATERS DUE TO HAZARDOUS SEAS GREATER THAN 7 FEET.

A FRONTAL PASSAGE THIS AFTERNOON WILL CAUSE RELATIVE HUMIDITY
VALUES TO DROP BELOW 30 PERCENT...LEADING TO AN ELEVATED FIRE
DANGER THREAT WEST OF HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW AFTERNOON RELATIVE HUMIDITIES OVER THE WEEKEND WILL PRODUCE AN
ELEVATED FIRE DANGER THREAT...BUT WINDS SHOULD REMAIN BELOW RED FLAG
CRITERION. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON
THURSDAY...WITH LIGHTNING AND GUSTY WINDS THE MAIN CONCERN AT THIS
TIME. FINALLY...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ON
SUNDAY AND INTO MONDAY MAINLY OVER THE OFFSHORE GULF WATERS DUE TO
HIGH SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RG/GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Jim Wells

When
January 1, 12:00 AM CST to January 10, 12:00 AM CST
Where
Jim Wells forecast zone
Reported by
Official NWS Observations
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Moderate to severe drought lingered into the early part of January for portions of Jim Wells County. Widespread rain from an extensive squall line that moved through the region during the early morning hours of January 9th abated the drought conditions for the county.

Drought, Live Oak

When
January 1, 12:00 AM CST to January 10, 12:00 AM CST
Where
Live Oak forecast zone
Reported by
Official NWS Observations
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Moderate to severe drought lingered into the early part of January for portions of Live Oak County. Widespread rain from an extensive squall line that moved through the region during the early morning hours of January 9th abated the drought conditions for the county.

Drought, Kleberg

When
January 1, 12:00 AM CST to January 10, 12:00 AM CST
Where
Kleberg forecast zone
Reported by
Official NWS Observations
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Moderate to severe drought lingered into the early part of January for western portions of Kleberg County. Widespread rain from an extensive squall line that moved through the region during the early morning hours of January 9th abated the drought conditions for the county.

Drought, Duval

When
January 1, 12:00 AM CST to January 10, 12:00 AM CST
Where
Duval forecast zone
Reported by
Official NWS Observations
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Moderate to severe drought lingered into the early part of January for Duval County. Widespread rain from an extensive squall line that moved through the region during the early morning hours of January 9th abated the drought conditions for the county.

Drought, McMullen

When
January 1, 12:00 AM CST to January 10, 12:00 AM CST
Where
McMullen forecast zone
Reported by
Official NWS Observations
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Moderate to severe drought lingered into the early part of January for McMullen County. Widespread rain from an extensive squall line that moved through the region during the early morning hours of January 9th abated the drought conditions for the county.

Drought, Webb

When
January 1, 12:00 AM CST to January 25, 12:00 AM CST
Where
Webb forecast zone
Reported by
Official NWS Observations
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Severe drought lingered into the early part of January for Webb County. Widespread rain from a squall line that moved through the region during the early morning hours of January 9th and below normal temperatures during the middle portion of the month abated the drought conditions for the county.

Drought, La Salle

When
January 1, 12:00 AM CST to January 25, 12:00 AM CST
Where
La Salle forecast zone
Reported by
Official NWS Observations
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Severe to extreme drought lingered into the early part of January for La Salle County. Widespread rain from a squall line that moved through the region during the early morning hours of January 9th and below normal temperatures during the middle portion of the month reduced the drought conditions to a moderate level (D1) for the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282700, 282702, 282704, 282705, 282706, 282707, 282708.